My husband had a CT scan a few weeks back and it showed his pancreas normal but I have read on here before, that certain pancreas problems may only show up in blood work. So I brought this up to his gastro doc and she ran blood work on his pancreatic enzymes and said they came back normal and that could be causing his malabsortion (his body isn't digesting food) and I asked the nurse if it could be causing pain in his upper middle stomach? He has had this pain for 3 years now(right after having his gallblader removed) and she said she didn't know. They are calling in a medication he has to take for 2 months and they say he should be fine then. My question is this..... Is low pancreatic enzymes the same as pancreatis? If not, what exactly is it and what causes it? Can very low thyroid for years cause this to happen? Also, would this cause his pancreas to have pain? Thanks in advance.........Tanya
Pancreas enzymes (amylase and lipase) are usually elevated with pancreatitis, not low. Yet people with chronic pancreatitis, who have had it for some time, will often have bloodtests within the normal range. This happens when the insufficiency is so much that the pancreas fails to produce enough pancreatic enzymes to show any increase.
Malabsorption is a problem with pancreatitis, and can be corrected with enzyme supplementation. Yet malabsorption can also develop with other medical problems, and thyroid problems could cause this, too.
Abdominal pain and tenderness is also a symptom with chronic pancreatitis, but that, too, could be a symptom of other gastrointestinal difficulties.
What medication has your doctor recommended, and what does she explain as the cause of his malabsorption and abdominal pain?
Wow, you know my husband has so many different things going on, no one can tell us what caused what. The pain seems to be the biggest mystery of all so far. His primary doc never caught the thyroid, in 3 years. He asked him about his swollen neck and being tired all the time and weight gain but he never even checked the thyroid. We told him that his mom has hypothyroid and his dad has hyperthyroid. He said Nah, you don't have a thyroid problem, you just need to exercise. We have since switched docs. We have found out through the gastro doc that he has very low thyroid(I think she said his number was 18, have no clue what that means) and very high cholestreol(the bad cholesterol was 197) and a fatty liver, elevated liver enzymes but no hepatitis.We have known he has barretts esophagus for almost 4 years now and has had a scope every year. Has Crohns disease and has gallblader out 3 years ago. His abdomen looks swollen and worries me because he gets short of breath easily and his face and feet swell alot. As for the pain, we know he has a hiatal hernia but the gastro doc said thta wouldn't cause this pain. He is on prevacid 2 times a day, it helps the heartburn, as long as he takes it. He felt better after he got his gallblader out,then about 2 weeks later, he started getting this dull ache in his upper middle stomach, now it has turned into sever pain, all the time! If you push on it, he goes flying, it is so sore.No one knows what this pain is and it is making him feel like he is going crazy! One doc said it was a hernia and sent him to a surgeon, the surgeon said he has no hernia. Seems like everyone is guessing. He had the CT scan and pancreas looked fine and he had an upper GI yesterday with a small bowel follow through. The gastro doc said that his small intestine looked pretty healthy. The only thing she noticed but wouldn't say much about, was that after he drank the barrium, it didn't even stay in his stomach for 5 minutes. He didn't have time to drink another bottle of barrium, they had to start taking pics. It moved on to his intestines quickly. I don't know how long it was suppose to stay in his stomach. Thanks for the info on the pancreas. I have felt all along that it was his pancreas, from reading things here and doing research on the pancres. So low enzymes could still mean pancreatis?? Maybe we should get a pancreas specialist. Any more advice or opinions would be greatly appreciated. Thank you again
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.